Q: I’m a 57-year-old man who has been in a long-distance relationship for the past five years. I’m retired. He continues to work and says he’s not financially ready to retire, because he wouldn’t have health care coverage. He’s been working at the same business for 35 years.
But that’s not the problem. It’s me, really.
For the first several years of our relationship, I had difficulties getting and maintaining an erection and had very little, if any, sex drive – although I did, and continue to, find my partner very attractive. About a year ago he started mentioning my low sex drive, so I went to the doctor and discovered I had low testosterone levels. I have been taking testosterone injections ever since, and now my sex drive is way higher than his. In fact, I find myself sexually fantasizing all the time and masturbating quite regularly. He says he never does anymore.
What worries me is that I have joined, twice, online personals and checked into having sex with married men; my thinking being that they would never reveal our encounters because of the harm it could cause their marriages. Both times I quit the service after a day or two, not wanting to do anything to jeopardize myself and my relationship with my partner, and – perhaps most importantly – not wanting to do anything that would hurt him. It bothers me that I’ve even checked out the personals and emailed other men, because that in itself is a form of cheating. I feel terrible about it.
My question is this: Do you think I should quit taking the testosterone injections and go back to not having a sex drive? My partner says I don’t have to get them for him, because what he enjoys most about our relationship is the holding, touching, kissing and sleeping together, not the sex. But I remember what it was like before when I didn’t have a sex drive, and how I would do a lot of things to avoid having sex with him, not really enjoying it much when we did. Quite often, I couldn’t even reach climax. I like feeling sexually charged about him and wanting to jump his bones every time he comes to see me, and I like the swagger it gives me.
What should I do Jody?
A: It seems that you’ve been suffering from either way too little or way too much of a good thing. But I don’t think the answer to your problem is an either/or situation – to take or not to take the testosterone injections. You might want to check with your physician to see if you could lessen the dosage of testosterone in order to better match your partner’s sex drive and alleviate your temptation to join online personals, or other enticements that would tempt you to cheat on your partner.
It certainly sounds like you have good communication with your partner, and he sounds very understanding. Let him know how much you are now enjoying sex with him, and that you don’t want to go back to the way things were before (where you avoided having sex with him). Since he reports not really caring about the sex – even though he enjoys the holding, touching, kissing and sleeping together – he might want to talk to his doctor about testosterone injections as well. Who knows, maybe you can reduce your testosterone level and he can increase his, thereby meeting you part way, with both of you having a similar sex-drive level.
If you want to investigate if testosterone therapy is right for you, go to Dear Jody Valley on Facebook, and click on the link: Is replacement therapy right for you?